Wyoming, 2016Funnel Cloud in Wyoming, October 1, 2016
October 1, 2016 · NWS RIW · 1 event in 1 county or zone
Scattered showers and thunderstorms developed across Sweetwater County well ahead of an upper-level low in the Pacific Northwest. Several storms strengthened over the moderately elevated terrain in the south-central portion of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across Sweetwater County well ahead of an upper-level low in the Pacific Northwest. Several storms strengthened over the moderately elevated terrain in the south-central portion of the county. One storm produced a short-lived, rope funnel cloud that was photographed from the north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 1, 10:07 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Oct 1, 10:07 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1107 AM MDT SAT OCT 1 2016
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
The last of this evenings convection has cleared the area and
dissipated over southern Montana. Currently, the nearest area of
convection is a thunderstorm cluster moving north across central
Idaho within a stream of moisture rounding the base of the next
upstream low off the Pacific Northwest coast. These cells appear to
be related to the first vort lobe that will track northeast across
Idaho and western Montana ahead of the main low with another vort
lobe taking the same track this afternoon, all within the broad
circulation around this closed low. This second vort lobe that will
brush our far western zones as well, as marginal instability and
southwest difluent flow will result in a good chance of afternoon
and evening showers and thunderstorms in western Wyoming later
today. As this low moves inland across Oregon and northern
California Sunday, the southwest steering flow will increase along
with increasing instability resulting in an increase in thunderstorm
activity across the west half of the cwa by sunday afternoon. Then
on Sunday night, the mid and upper level low will track to
Idaho/Nevada/Utah with Wyoming underneath an increasingly strong
southern difluent flow ushering in more moisture. This will likely
result in another round of a rapid succession of thunderstorms
moving south to north across the area Sunday night in the same
fashion as two Thursday nights ago, but with with not quite as much
rainfall. The NAM/GFS/EURO all seemed to have come to a general
consensus as to tracking this low northeast across northwest Wyoming
by Monday. This will mean that sfc temperatures will not be as cool
as originally anticipated on Monday during the time all the dynamics
of this storm system come together. Widespread rainfall can be
expected Monday, especially over the north and west, closer to the
track of the low. With the left front quad of the jet ovhd as well
as q vector forcing, especially closer to the track of the low,
plenty of measurable rainfall on the order of one half inch to one
and a quarter inches could fall across the northwest third of the
CWA Sunday afternoon and night, Monday, and Monday night. Snow
levels will drop to around 8500 feet Monday to 7500 feet late Monday
night as colder air aloft streams in from the west southwest. High
temperatures Monday should be 10 to 15 degrees cooler on Monday in
most areas. As the almost vertically stacked low pulls out into
eastern Montana, wrap around moisture will continue the rain and
snow shower activity closer to 12z Tuesday. The 700mb low will be a
bit too far north for classic rain and snow banding off the favored
mountain areas across the north half of Wyoming, in spit of the weak
instability and moisture around. By 12z Tuesday, have painted the
Big Horn Mountains, extreme northern Absaroka and highest Wind River
Mtns with around 4 inches of total snow during this precip event,
but that is still a long ways off so plenty of time to adjust.
South southwest winds should increase to 35 to 45 mph from KRKS to
KCPR and 25 to 35 mph across the Wind River and Big Horn Basins as
well as Johnson County and the Big Horn Mountains, south and east
of the storm center where 700mb winds are progged to blow at
50 knots.
.LONG TERM...TUESDAY THROUGH SATURDAY
00Z guidance suite in good agreement with a stacked low over
eastern Montana at 12Z Tuesday. This low is expected to slowly
push northeast into south-central Canada late Tuesday/Tuesday
night. Breezy to windy conditions are expected Tuesday along with
isolated to scattered mountain snow/valley rain and snow showers
with an emphasis across the northwest and north. Snow levels
looks to be around 6500 feet. The forecast area remains on the
cyclonic side of the upper jet through Thursday. This combined
with enough moisture and instability for a slight chance of some
diurnal valley rain/mountain snow showers becoming enhanced at
times by some perturbations in the flow. Thursday night and Friday
look to be mainly dry as some ridging takes hold of the area. This
looks to be short-lived as a low amplitude trough is projected to
track east across the Northern Rockies Friday night/Saturday time
frame. For now the bulk of the moisture and precipitation is
expected to be north of the area.
Temperatures are expected to be below average, but nothing extreme Tuesday
through Thursday with more seasonal temperatures Friday and Saturday.
&&
.AVIATION.../18Z ISSUANCE/
West of the Continental Divide...KJAC/KBPI/KPNA/KRKS
VFR conditions to prevail for most terminal sites except KJAC later
tonight. Patchy low clouds will occur in the far west
mountain/valleys until 19Z. Otherwise...scattered showers and
thunderstorms will develop after 18Z and continue through
02Z...followed by another area of scattered showers after 04Z
spurred on by an upper level disturbance. Local MVFR/brief IFR
conditions may occur with these showers/storms...especially
over/near KJAC from 04Z to 08Z. Low level wind shear will also be
prevalent for a short period after 14z at/near the kjac terminal.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL
VFR conditions to prevail through the forecast period. Isolated
showers or a thunderstorm will occur after 21Z through 06Z Sunday
and then again after 09Z Sunday over/near kCOD. KLND will see VCNTY
showers/thunder between 21Z this afternoon and 01Z this evening.
&&
.FIRE WEATHER...
A large Pacific low pressure trough off of the Pacific Northwest
coast will move inland and eventually across western and central
Wyoming through Wednesday bringing increased clouds and showers
with isolated afternoon and evening thunderstorms. Temperatures
will cool through Wednesday with the onset of more widespread
precipitation Monday and Monday night...snow levels will lower
to around 7500 feet at night rising to around 8500 feet on
Tuesday. Precipitation amounts could become quite significant...
especially in the north and west mountains.
&&
.RIW Watches/Warnings/Advisories...None.
&&
SHORT TERM...Lipson
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...Lipson
Hazardous weather outlook, Oct 1, 4:52 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
552 AM MDT SAT OCT 1 2016
WYZ001>020-022>030-021200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
552 AM MDT SAT OCT 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG ACROSS THE FAR WESTERN VALLEYS THIS MORNING. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN WESTERN WYOMING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...SCATTERED SHOWERS AND ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS IN WESTERN WYOMING WITH ISOLATED SHOWERS AND
THUNDERSTORMS EAST OF THE DIVIDE.
MONDAY AND TUESDAY...TURNING MUCH COOLER WITH A GOOD CHANCE OF
SHOWERS...MOUNTAIN SNOW AND ISOLATED THUNDERSTORMS. SOUTHWESTERLY
30 TO 40 MPH WINDS FROM ROCK SPRINGS TO CASPER MONDAY.
.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT HAIL SIZE AND WIND SPEEDS OVER 45 MPH WITH ANY
THUNDERSTORMS THANK YOU.
In the hours before
Special weather statement, Oct 1, 11:53 AM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1253 PM MDT SAT OCT 1 2016
WYZ001-012-013-023>029-012200-
YELLOWSTONE NATIONAL PARK-TETON AND GROS VENTRE MOUNTAINS-
JACKSON HOLE-STAR VALLEY-SALT RIVER AND WYOMING RANGES-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
SOUTH LINCOLN COUNTY-ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...
JACKSON...AFTON...ALPINE...STAR VALLEY RANCH...THAYNE...
PINEDALE...LA BARGE...BIG PINEY...FARSON...KEMMERER...COKEVILLE...
ROCK SPRINGS...GREEN RIVER
1253 PM MDT SAT OCT 1 2016
THROUGH 4 PM...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
WESTERN WYOMING...MOVING TO THE NORTHEAST AT AROUND 25 MPH. THE
MAIN THREAT FROM THIS ACTIVITY WILL BE BRIEF HEAVY RAIN...GUSTY
WINDS 20 TO 30 MPH AND OCCASIONAL LIGHTNING.
Funnel Cloud, Sweetwater
- When
- October 1, 2:10 PM MST
- Where
- Sweetwater County, 7.23 mi SSE of Monell
- Reported by
- Social Media
- Coordinates
- 41.478, -108.448
A rope funnel cloud was photographed over the higher terrain near Table Rock south of Interstate 80.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, October 1 to 31, 201685 events
- Flooding in Illinois, October 1 to 5, 2016$100,000 · 3 events
- Drought in Mississippi, October 1 to 31, 2016$100,000 · 2 events
- Drought in Massachusetts, October 1 to 31, 201623 events
- Drought in Tennessee, October 1 to 31, 201614 events
- Drought in Alabama, October 1 to 31, 201613 events
- Drought in Mississippi, October 1 to 31, 201611 events
- Drought in California, October 1 to 31, 201611 events
- Flash Flood and Damaging Winds in Utah, October 1 to 2, 201665 kt wind · 11 events
- Drought in New York, October 1 to 31, 20169 events
- Drought in Rhode Island, October 1 to 31, 20168 events
- Drought in New York, October 1 to 28, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659809.